Alert archive / New Mexico / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS El Paso, TX

September 12, 2006Hidalgo County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Sep 12, 2006, 3:36 PM MDT for Hidalgo County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2006, 3:36 PM MDT (21:36 UTC)
Expired
Sep 12, 2006, 4:06 PM MDT
In force
30 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, NM

The radar

The Tucson radar (KEMX), 160 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 122137
SVREPZ
NMC023-122215-
/O.NEW.KEPZ.SV.W.0049.060912T2136Z-060912T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
336 PM MDT TUE SEP 12 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HIDALGO COUNTY IN NEW MEXICO

* UNTIL 415 PM MDT

* AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ANIMAS...OR ABOUT 31 MILES SOUTH OF LORDSBURG...AND MOVING NORTH AT
  5 MPH AND JUST CROSSING STATE HIGHWAY 9.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL    
  AREAS OF THE INDICATED COUNTY 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.


LAT...LON 3184 10912 3181 10863 3222 10868 3220 10914

$$

NOVLAN
1 follow-up statement
000 
WWUS54 KEPZ 122206
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
405 PM MDT TUE SEP 12 2006

NMC023-122215-
/O.CAN.KEPZ.SV.W.0049.000000T0000Z-060912T2215Z/
HIDALGO NM-
405 PM MDT TUE SEP 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HIDALGO COUNTY IS
CANCELLED...

THE STORM HAS DROPPED BELOW SEVERE LEVELS.

LAT...LON 3184 10912 3181 10863 3222 10868 3220 10914

$$

NOVLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:15 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 12, 2:15 PM MDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
215 PM MDT TUE SEP 12 2006

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHERN ARIZONA WILL SLOWLY
MOVE TO OVER SOUTHERN COLORADO BY THURSDAY MORNING. THE MOIST AND
UNSTABLE CONDITIONS WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY. A FEW OF THE STORMS MAY APPROACH
SEVERE LIMITS FOR HAIL AND WINDS. A DRY WEST FLOW WILL BEGIN TO
OCCUR FRIDAY WITH ABOVE NORMAL TEMPERATURES AND BREEZY CONDITIONS
POSSIBLE THROUGH THE WEEKEND.

&&

.DISCUSSION...
UPPER LOW CONTINUES NEARLY STATIONARY OVER SOUTHWEST ARIZONA...WITH
DEFORMATION ZONE EXTENDING EAST OUT OF THIS LOW ACROSS CENTRAL
ARIZONA AND CENTRAL NEW MEXICO. MODELS HAVING SOME PROBLEMS IN SHORT
AND MEDIUM TERM. BOTH GFM/NAM SHOWING CONTINUED TAP BY THE UPPER LOW
INTO SUB-TROPICAL MOISTURE TONIGHT AND WEDNESDAY. DONT BELIEVE THAT
WILL HAPPEN...BUT REGARDLESS FAIR AMOUNT OF MOISTURE WILL REMAIN IN
PLACE. NAM STILL WANTING TO HOLD ON TO UPPER LOW LONGER AND SLOWER
TO LIFT IT OUT NORTH. SINCE GFS/ECMWF/UKMET ALL QUITE SIMILAR...AND
ALSO LOOK MORE PROBABLE...WILL GO WITH GFS SOLUTION. LOOKING FOR
PRETTY ACTIVE NIGHT THIS EVENING...ESPECIALLY OVER THE WESTERN CWA.
SOME SEVERE WX A DISTINCT POSSIBILITY AS MODERATE LOW LEVEL
EAST/SOUTHEAST FLOW PERSISTS BEHIND OLD COOL FRONT BOUNDARY ALONG
THE WESTERN MARGIN OF THE CWA. GOOD SHEAR PROFILE ALSO...ALONG WITH
INCREASING UPPER LOW DYNAMICS AS COOL AIR ALOFT BEGINS FILTERING IN.

GFS BEGINS OPENING LOW UP AND LIFTS IT OVER WEST CENTRAL NEW MEXICO
WEDNESDAY. GOOD COLD AIR ALOFT WITH THIS...AND WITH CONTINUED GOOD
VEERING IN SHEAR PROFILE...EXPECT MORE SEVERE WX POTENTIAL AGAIN ON
WEDNESDAY. UPPER LOW NOW OPEN TROUGH AND LIFTING EAST OF THE AREA
THURSDAY MORNING. THURSDAY STILL A BIT UNCERTAIN AS GFS WOULD SHOW
MOSTLY ISOLATED OROGRAPHIC CONVECTION AT MOST...WHILE ETA STILL
SHOWS DEEP MOISTURE AND NUMEROUS THUNDERSTORMS. WILL KEEP PREVIOUS
TREND OF ISOLATED/SCATTERED THUNDERSTORMS IN CASE GFS IS A BIT TOO
FAST CLEARING THE AREA.

FRIDAY AND BEYOND LOOKS DRY...SUNNY AND MORE FALL LIKE AS STRONGER
SOUTHWEST FLOW DEVELOPS IN RESPONSE TO LARGE UPPER LOW OVER THE
PACIFIC NORTHWEST. LOOK FOR BREEZY/WINDY DAY ON SATURDAY AS PACIFIC
FRONT MOVES THROUGH BY EVENING...FOLLOWED BY SOME COOLING SUNDAY
WITH SECONDARY COOL FRONT DROPPING INTO AREA FROM THE NORTH BEHIND
THE PACIFIC FRONT.

&&

.AVIATION...VALID 13/00Z-14/00Z
GENERALLY VFR CONDITIONS WITH AREAS OF MVFR/IFR FOR CIGS/VSBY IN
AND NEAR SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS
MAY APPROACH SEVERE CRITERIA FOR STRONG WINDS AND HAIL. SEE
APPROPRIATE TAFS AND TWEBS FOR FURTHER INFORMATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 65  85  64  85  63 /  20  30  30  30  20
SIERRA BLANCA TX        58  82  61  83  60 /  20  30  30  30  20
LAS CRUCES              62  84  61  85  60 /  20  30  30  20  20
ALAMOGORDO              60  85  59  86  60 /  20  30  30  30  20
CLOUDCROFT              43  62  45  63  44 /  20  40  40  30  20
TRUTH OR CONSEQUENCES   61  83  59  84  59 /  20  30  30  20  20
SILVER CITY             54  75  54  76  52 /  30  40  40  40  20
DEMING                  60  82  60  83  59 /  30  30  30  20  20
LORDSBURG               59  83  60  84  58 /  30  40  40  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

17 HEFNER
Hazardous weather outlook, Sep 12, 10:42 AM MDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1042 AM MDT TUE SEP 12 2006

NMZ022>025-030>032-TXZ055-056-122200-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1042 AM MDT TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED AND SHOWERS AND THUNDERSTORMS. ISOLATED STORMS MAY PRODUCE
HAIL...WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY AND
THURSDAY WITH A FEW STORMS PRODUCING HAIL...WIND GUSTS TO 50 MPH AND
LOCALLY HEAVY RAINS. MAINLY DRY WEATHER FRIDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 12, 2:22 PM MDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
222 PM MDT TUE SEP 12 2006

NMZ022>025-030>032-TXZ055-056-130230-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
222 PM MDT TUE SEP 12 2006

...STRONG THUNDERSTORMS EXPECTED OVER THE BORDERLAND TONIGHT...

A MOIST UNSTABLE AIRMASS CONTINUES OVER THE BORDERLAND THIS
AFTERNOON AND TONIGHT...WITH A STATIONARY FRONTAL BOUNDARY OVER
SOUTHWESTERN NEW MEXICO AND AN UPPER LEVEL LOW OVER ARIZONA
PROVIDING A SERIES OF UPPER LEVEL DISTURBANCES MOVING ACROSS OUR
AREA. HENCE...SCATTERED THUNDERSTORMS WILL CONTINUE OVER MOST OF
THE REGION THIS EVENING...WITH SOME ON THE STRONG SIDE...POSSIBLY
REACHING SEVERE LIMITS ESPECIALLY WEST OF THE RIO GRANDE.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE HALF
INCH...WIND GUSTS TO 50 MPH...AND LOCALIZED HEAVY RAINFALL RATES
OF 1 TO 2 INCHES PER HOUR...WHICH COULD RESULT IN FLOODING IN LOW
LYING AREAS. RESIDENTS AND MOTORISTS ARE ADVISED TO KEEP ALERT AND
BE PREPARED TO SEEK SHELTER IN THE EVENT SOME STORMS BECOME SEVERE
AND SEEK HIGHER GROUND IN THE EVENT FLOODING OF LOW LYING AREAS
OCCURS. NEVER ENTER AN AREA WHERE WATER IS PONDING OR CROSSING THE
ROADWAYS. TURN AROUND...DONT DROWN.

NOVLAN

Nearby

Severe Thunderstorm Warnings in New Mexico, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.